Exacerbation of ovarian hyperstimulation by leuprolide reveals a gonadotroph adenoma

Arthur J. Castelbaum, Homayoun Bigdeli, Kalmon D. Post, Martin F. Freedman, Peter J. Snyder

Research output: Contribution to journalArticlepeer-review

53 Scopus citations

Abstract

Objective: To report a case of a gonadotroph adenoma diagnosed after a dramatic increase in estradiol level and ovarian hyperstimulation in response to a gonadotropin-releasing hormone agonist. Design: Case report. Setting: Outpatient practice and university hospital. Patient(s): A 35-year-old woman who presented with infertility, amenorrhea, and an elevated basal estradiol concentration. Intervention(s): Ultrasonography, laparoscopy, endocrinologic assays, magnetic resonance imaging, transsphenoidal surgery, and immunocytochemical staining. Main Outcome Measure(s): Ultrasonography and laparoscopy demonstrated bilaterally enlarged ovaries containing multiple preovulatory follicles, similar in appearance in those women undergoing controlled ovarian hyperstimulation with exogenous FSH. The serum estradiol level was moderately elevated, the FSH level was within the normal range, and LH was suppressed. Administration of leuprolide acetate resulted in very elevated estradiol concentrations and even larger ovarian cysts. Magnetic resonance imaging demonstrated a sellar mass. Examination of the tissue excised by transsphenoidal excision of the mass showed a pituitary adenoma that stained strongly for FSH. Result(s): Regular menses resumed soon after excision of the gonadotroph adenoma, followed by a spontaneous pregnancy. Conclusion(s): Gonadotroph adenoma should be suspected in a reproductive age woman with oligomenorrhea or amenorrhea, infertility, multiple preovulatory follicles, and a persistently elevated serum estradiol concentration. Exacerbation of the ovarian hyperstimulation in response to a gonadotropin-releasing hormone agonist in this setting also strongly suggests a gonadotroph adenoma but can be avoided by recognizing the presenting features of this condition.

Original languageEnglish
Pages (from-to)1311-1313
Number of pages3
JournalFertility and Sterility
Volume78
Issue number6
DOIs
StatePublished - 1 Dec 2002

Keywords

  • FSH
  • Gonadotroph adenoma
  • Gonadotropin-releasing hormone agonist
  • Leuprolide
  • Ovarian hyperstimulation

Fingerprint

Dive into the research topics of 'Exacerbation of ovarian hyperstimulation by leuprolide reveals a gonadotroph adenoma'. Together they form a unique fingerprint.

Cite this